Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 395, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2008, 11:04 AM CDT for Poweshiek County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2008, 11:04 AM CDT (16:04 UTC)
- Expired
- Jul 10, 2008, 11:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM CDT, 20 hours 24 minutes earlier.
Area forecast discussion, Jul 9, 2:40 PM CDT, 20 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT WED JUL 9 2008 .SHORT TERM... NUMEROUS WEAK SHORT WAVE IMPULSES RIPPLING THROUGH THE NORTHWEST FLOW THIS AFTERNOON. THE ENVIRONMENT IS BECOMING MODERATELY UNSTABLE ACROSS THE MID MISSOURI VALLEY ALONG A STRONG THETA-E ADVECTION SURGE MOVING TOWARDS WEST CENTRAL IOWA. EXPECT THIS INSTABILITY TO MOVE IN TO WESTERN SECTIONS OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING WITH MLCAPES OF AROUND 2500 J/KG. IMPULSES OVERRIDING THIS THETA-E ADVECTION SURGE SHOULD HELP REALIZE THE INSTABILITY AND HAVE A FEW THUNDERSTORMS DEVELOP. GIVEN AMOUNT OF INSTABILITY AND SOME MODEST DEEP LAYER SHEAR AT AROUND 30 KTS SHOULD SUPPORT SOME BRIEF ORGANIZED UPDRAFTS AND BRING A POTENTIAL FOR A FEW SEVERE STORMS. HAVE INCREASED POPS OVER THE SOUTHWEST AND WEST CENTRAL FOR THIS AFTERNOON AND EXPANDED POPS FOR TONIGHT. .LONG TERM /THURSDAY THRU WEDNESDAY/... THETA-E AND WARM AIR ADVECTION ONGOING OVER AT LEAST THE NORTHERN HALF OF THE AREA EARLY THURSDAY WILL NECESSITATE A SMALL MORNING POP. BY AFTERNOON UNCAPPED OR VERY WEAKLY CAPPED 3000-5000 J/KG CAPES DEVELOP OVER MUCH OF CENTRAL IOWA. DEPENDING ON UPSTREAM ACTIVITY OVERNIGHT...THERE MAY EVEN BE A SMALL MCV MOVING THROUGH ALONG WITH Q VECTOR CONVERGENCE THURS AFTN. DEEP LAYER SHEAR MARGINAL BUT BETTER MID LEVEL LAPSE RATES THAN RECENT DAYS...SO HAVE INCREASED POPS FOR THURSDAY AFTN AND SPC HAS PUT US IN SLIGHT RISK. THE MAIN QUESTION FOR THURSDAY IS WHAT WILL FOCUS CONVERGENCE IN THE LOWER LEVELS. GIVEN THAT UNCERTAINTY HAVE ONLY RAISED POPS INTO THE 30 PERCENT RANGE. WHATEVER DEVELOPS SHOULD DIE OFF IN THE EVENING AND CAP STRENGHTHENS INTO FRIDAY. HOWEVER...BY LATE AFTERNOON LARGE UPPER LEVEL LOW MOVING EAST ACROSS SOUTHERN CANADA WILL INCREASE SHEAR AND WEAKEN CAP...AND PROVIDE ANOTHER SURGE OF Q-VECTOR CONVERGENCE. LOW-LEVEL CONVERGENCE WILL BE ENHANCED ALONG COLD FRONT MOVING SOUTHEAST INTO THE STATE. INSTABILITY WILL BE JUST AS HIGH AS THURSDAY...BUT WITH CAP IN PLACE EARLY...DO NOT EXPECT THUNDERSTORMS TO BEGIN TO IMPACT NORTHERN AREAS UNTIL LATE IN THE AFTERNOON. THEN THEY WILL MOVE EAST AND SOUTHEAST DURING THE EVENING...LOSING INTENSITY BY MIDNIGHT. DEEP LAYER SHEAR BETTER TO THE NORTH AND BEHIND THE FRONT...SO AGAIN...NOT LOOKING LIKE A SIGNIFICANT SEVERE WEATHER EVENT FOR OUR AREA. BUT CERTAINLY A FEW SEVERE THUNDERSTORMS QUITE POSSIBLE. THIS COLD FRONT WILL USHER IN A COOLER AND MUCH DRIER AIRMASS INTO THE REGION FOR THE REST OF THE WEEKEND. DRY NW FLOW WILL BE REPLACED BY A BROAD UPPER LEVEL RIDGE EARLY NEXT WEEK. MEANWHILE SURFACE HIGH PRESSURE MOVES EVER SO SLOWLY OVER THE AREA AND THEN MAINTAINS A RIDGE AXIS INTO IOWA EVEN WHILE MOVING EAST OVER THE OHIO VALLEY. SO NOT A LOT OF REASON TO MENTION ANY CHANCE OF RAIN IN THE EXTENDED RANGE. THERE IS A POSSIBILITY THAT BY TUESDAY NIGHT INTO WEDNESDAY WE COULD START SEEING THAT CHANCE INCREASE...BUT FOR NOW WILL LEAVE OUT. TEMPERATURES WILL SLOWLY CLIMB BACK TO NORMAL LEVELS BY MID WEEK. && .AVIATION...09/18Z POTENTIAL FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY IN THE FOD AND DSM TAF AREAS WITH LESSER CHANCES AT FOD AND ALO. WEAK SFC FLOW DURING THE FIRST 18 HRS OF THE PERIOD THEN BECOMING SW AT 10 TO 15 MPH ON THURSDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...MOYER
Hazardous weather outlook, Jul 9, 3:48 PM CDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT WED JUL 9 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-102100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 348 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 20. A FEW STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY SOUTHWEST OF A LINE FROM FORT DODGE TO KNOXVILLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS...AND AGAIN BY LATE FRIDAY AFTERNOON AND CONTINUE THROUGH FRIDAY NIGHT. A SLIGHT RISK FOR SEVERE WEATHER EXISTS ACROSS CENTRAL TO NORTHERN PORTIONS OF THE AREA BOTH DAYS. THE MAIN SEVERE THREAT IS LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. MOYER
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.